Abrupt-onset, Profound Erectile Dysfunction in a Healthy Young Man After Initiating Over-the-counter Omeprazole

A Case Report

Theodore W. Perry

Disclosures

J Med Case Reports. 2021;15(360) 

In This Article

Abstract and Introduction

Abstract

Background: Proton pump inhibitors are frequently used (and often overused) medications with adverse effects including vitamin B12 deficiency, Clostridium difficile colitis, and increased risk of chronic kidney disease. Erectile dysfunction is largely unrecognized as an adverse effect of proton pump inhibitors despite increasing evidence that proton pump inhibitors may contribute to impaired nitric oxide generation and endothelial dysfunction.

Case Presentation: A 38-year-old Caucasian man with mild hypertension and no other significant medical history developed profound erectile dysfunction within 2 days of initiating over-the-counter omeprazole therapy, with erectile function rapidly normalizing following discontinuation of the drug. At the time of the episode, the patient was on a stable dose of lisinopril and was taking no other medications or supplements. In the 2 years following the episode, the patient has had no further erectile difficulties.

Conclusion: Further study of erectile dysfunction as an adverse effect of proton pump inhibitors is needed. In the meantime, proton pump inhibitors should be considered as a potential cause of erectile dysfunction in healthy young patients and as a cause or contributor to erectile dysfunction in older patients in whom erectile dysfunction is often attributed to age or comorbidities.

Introduction

Introduction/Background

Proton pump inhibitors (PPIs) are indicated for the management of peptic ulcer disease and gastroesophageal reflux disease. The utility of PPIs in these settings owes to their inhibition of the hydrogen–potassium ATPase in gastric parietal cells, which decreases the release of hydrogen ions into the gastric lumen and lowers gastric acidity.[1] A number of uncommon but well-recognized adverse effects of PPIs (for example, vitamin B12 malabsorption, Clostridium difficile colitis, reduced bone density) are likely consequences of this primary mechanism of action.[2–4] However, the pathophysiology of other associated adverse effects (for example, increased risk of chronic kidney disease and cardiovascular events) is less clear, suggesting that PPIs likely interact with other physiologic processes.[5,6] In light of the wide use (and often overuse) of PPIs, a more complete characterization of potential adverse effects is needed.

Erectile dysfunction (ED) most commonly affects older men (age > 40 years) and is strongly associated with risk factors including coronary artery disease, diabetes mellitus, hypertension, obesity, and smoking.[7–9] In addition, certain medications are considered frequent precipitants of ED. These medications include selective serotonin reuptake inhibitors, spironolactone, thiazide diuretics, and some H2-receptor blockers (for example, cimetidine).[10,11] PPIs are largely unrecognized as a potential cause or contributor to ED, despite increasing evidence suggesting impaired nitric oxide generation and endothelial dysfunction as a possible effect of PPIs.[12–14] This case report describes the abrupt onset of profound ED in a healthy young man after initiating over-the-counter omeprazole therapy, with erectile function rapidly normalizing following discontinuation of the drug.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....